MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA 5.5; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA 5.5; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA 5.5
Medical Device Problem Code Device Sensing Problem (2917)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/23/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report is being submitted as part of a retrospective review of optical signal issues, per fda recommendation.The investigation has been completed.Pump not returned for review.Field lt logs were reviewed and psnr was confirmed on 2/23.Snr increased and lamp increased at the time of the psnr but the other 5s parameters remained stable.See 23-13671-1 for aic investigation which includes imc log review.Console logs from the reported day of event are consistent with complaint and show that after pump (b)(6) was connected to console ic2343, the pump eeprom usage data area 1 and 2 could not be correctly read (due to crc errors).This resulted in the console¿s software not recognizing the pump as previously used, which caused missing prompt to resume pump at previous speed (with the same p-level as the last p-level on prior console, ic2345).Because entire usage data was not read correctly, the "erroneous" value of 0 was used for calibrated g0, which resulted in placement signal out of range, due to incorrect scaling.The pump was unplugged and re-connected in an attempt to resolve the issue, but prior to that, the usage data area 1 and 2 sections were overwritten by aic software with erroneous value of g0 but correct (matching) values of crc, so that after the pump was reconnected, there were no issues with reading its eeeprom.Nevertheless, the placement signal was still out of range (as indicated by alarm #1048 ¿placement signal not reliable¿ that followed), due to pump being recognized as ¿previously initialized¿ and having calibrated value of g0=0.The case continued, with uninterrupted hemodynamic support, although without placement signal, until its completion on (b)(6) 2023.Log analysis indicated that during eeprom reading issues, consistently repeating mismatch between read and calculated values of crc indicates that incorrect values were not the result of communication issues during eeprom reading but were recorded as such in the eeprom.Therefore, this issue might be related to the prior console, ic2345, on which the pump¿s eeprom had been written to.Analysis of logs from ic2345 showed pump (b)(6) connected for the first time on (b)(6) 2023, and its eeprom read correctly.In the process of optical sensor calibration, a new value of g0 was determined, and placement signal was within range.Before starting, however, the pump had been disconnected (presumably to uncoil the catheter) and reconnected again, where its eeprom was read correctly, and the correct value of calibrated g0 was used.Placement signal was present, and support continued without issues until on (b)(6) 2023, when decision was made to transfer the pump to ic2343, to facilitate return of ic2345 in relation to complaint (b)(4) (inaudible alarms).At this point, the pump had been running for 12 days 16 hours and 55 minutes (18295 minutes) and was at p-4 when unplugged.Additional data, obtained from the cloud, contained in several consecutive copies of pump¿s eeprom (as read/interpreted by aic, sent to cloud after each pump connection) was analyzed and confirmed that either ic2345 recorded already corrupt data in the pump¿s eeprom, or the eeprom got corrupted during (or after) writing.The exact cause of the issue (and whether it is due to pump or console), although known to be related to the mechanism of writing to pump¿s eeprom (inside the red handle), could not be determined because the issue could not be reproduced, and pump (b)(6) was not returned for analysis.See (b)(4) for aic investigation.A review of the device history record (dhr) for the suspect product and historical complaint data was conducted.This review revealed that the product met all manufacturing release criteria, and no product deficiencies were identified at the time the product was manufactured and released to the customer.All pertinent information available to abiomed has been submitted at this time.
 
Event or Problem Description
The complainant reported that their automated impella controller (aic) failed to display a placement signal and began to alarm with a placement signal not reliable alarm.The aic was swapped, however the placement signal still failed to repopulate.Patient support continued with no known patient harm or injury.

Brand Name
IMPELLA 5.5
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
MDR Report Key23532413
Report Number1220648-2025-31924
Device Sequence Number13028149
Product Code OZD
UDI-Device Identifier00813502011531
UDI-Public(01)00813502011531(10)2023233372(17)240630
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2024
Device Model NumberIMPELLA 5.5
Device Catalogue Number0550-0008
Device Lot Number2023233372
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/08/2023
Initial Report FDA Received Date11/12/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AUTOMATED IMPELLA CONTROLLER.
Patient Age63 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American